Alert archive / Nevada / Winter Storm Warnings in 2017

Winter Storm Warning 4, NWS Elko, NV

February 6, 2017Elko County, White Pine County, Nevada

NWS Elko, NV issued this winter storm warning at Feb 6, 2017, 2:21 PM PST for Elko County, White Pine County, Nevada. It took effect at Feb 6, 2017, 4:00 PM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 2017, 2:21 PM PST (22:21 UTC)
In effect from
Feb 6, 2017, 4:00 PM PST
Expired
Feb 7, 2017, 2:03 AM PST
In force
10 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2017-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2017-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

115 
WWUS45 KLKN 062221
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
221 PM PST MON FEB 6 2017

NVZ031-034-071200-
/O.UPG.KLKN.WS.A.0004.170207T0000Z-170208T0000Z/
/O.NEW.KLKN.WS.W.0004.170207T0000Z-170207T2000Z/
NORTHERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
221 PM PST MON FEB 6 2017

...WINTER STORM WARNING IN EFFECT UNTIL NOON PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT 
UNTIL NOON PST TUESDAY. 


* SNOW ACCUMULATIONS...3 TO 6 INCHES VALLEYS...10 TO 20 INCHES 
  MOUNTAINS. 

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS TO 35 MPH.

* IMPACTS...SNOW PACKED ROADS AND LIMITED VISIBILITY WILL TRAVEL
  DIFFICULT OR HAZARDOUS. IN ADDITION GUSTY WINDS WILL CREATE 
  BLOWING AND DRIFTING SNOW.

* FOR A DETAILED VIEW OF THE HAZARD AREA, VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE 
EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL 
MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. FOR THE LATEST ROAD 
CONDITIONS CALL 511 OR VISIT HTTP://WWW.NVROADS.COM. 

&&

$$
1 follow-up statement
225 
WWUS45 KLKN 071003
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
203 AM PST TUE FEB 7 2017

NVZ031-034-072000-
/O.CAN.KLKN.WS.W.0004.000000T0000Z-170207T2000Z/
/O.NEW.KLKN.WS.W.0005.170207T1200Z-170207T2000Z/
NORTHERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
203 AM PST TUE FEB 7 2017

...WINTER STORM WARNING IN EFFECT UNTIL NOON PST TODAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT 
UNTIL NOON PST (1 PM MST) TODAY. 

* SNOW ACCUMULATIONS...3 TO 6 INCHES VALLEYS...10 TO 20 INCHES 
  MOUNTAINS. 

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 35 MPH.

* IMPACTS...SNOW PACKED ROADS AND LIMITED VISIBILITY WILL 
  TRAVEL DIFFICULT OR HAZARDOUS. IN ADDITION GUSTY WINDS WILL 
  CREATE BLOWING AND DRIFTING SNOW.

* FOR A DETAILED VIEW OF THE HAZARD AREA, VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL
MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. FOR THE LATEST ROAD
CONDITIONS CALL 511 OR VISIT HTTP://WWW.NVROADS.COM.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this winter storm warning went out at Feb 6, 3:17 AM PST, 11 hours 4 minutes earlier.

Area forecast discussion, Feb 6, 3:17 AM PST, 11 hours 4 minutes before
Area Forecast Discussion
National Weather Service Elko NV
317 AM PST Mon Feb 6 2017

.SYNOPSIS...A storm system will be translating across the Great
Basin bringing rain and snow showers to the silver state through
Wednesday. The rest of the work week should remain moist before
drying out for the weekend.

&&

.SHORT TERM...Today through Wednesday.

A storm system will be translating across the Great Basin bringing
rain and snow showers across the silver state. The showers will be
mostly in northern Nevada and should expand southward through
Monday. The showers will reach their peak intensity Tuesday
morning into afternoon before starting to diminish during the
later afternoon. These showers are expected to produce substantial
rainfall across northern Nevada with Northern Elko county being
most impacted. Snow level with this system will vary drastically
creating a complex weather pattern. rain in the valleys on Monday
should transition to a rain/snow mix during the night before
transitioning back to rain Tuesday morning. The amount of
rainfall from this system will be fairly high with an inch of rain
possible. Snow Accumulation with this system will be high as well
with northern valley receiving up 3-6 inches of snow before it
transition to pure rain. The mountains above the snow level are
expected to receive 10-20 inches of snowfall. This amount of
moisture on top of the existing snowpack should enhance melting
leading to further runoff which may lead to flooding. Strong gusty
winds is expected to accompany this system with gust of 30 to 35
mph possible in the valleys. Temperatures will remain fairly warm
with highs in the 40's and 50's and lows in the 30's and 40's.

.LONG TERM...Wednesday night through Sunday. Near-zonal flow over
the region Wednesday night with continued above normal
temperatures, along with a chance of valley rain and mountain
snow over portions of northern NV. Flow aloft backs to a
southwesterly direction by Thursday ahead of the next storm system
that will bring more moisture to area Thursday through Friday
night. Snow levels will be very high Thursday into Friday, then
lower toward valley floors Friday night into Saturday as
precipitation begins to taper off. At this time there doesn't look
to be any advisory level snows in valley areas with this next
system, but if there is it would happen Friday night into
Saturday. Something to keep an eye on at this time. Models are in
good general agreement that precipitation ends by Saturday night
with dry conditions Sunday into early next week as blocking high
pressure builds in over the region.

&&

.AVIATION...Light rain moves in across northern NV early this
morning through this afternoon. By this evening the precipitation
across northern NV becomes moderate, while snow levels lower to
around 5000 or 5500 feet. Precipitation should remain rain at
KWMC this evening, however KEKO may see a rain snow mix tonight
into Tuesday morning, or possibly all snow before changing back to
rain later Tuesday morning. As for central NV, light rain or snow
will develop near KELY this evening and overnight, while KTPH
should remain dry until early Tuesday morning when light rain is
possible.

&&

.HYDROLOGY...Mild temperatures have caused and are continuing
snow melt in northern Nevada. This will be coupled with a storm
system moving through the region Monday and Tuesday bringing
rainfall on top of an already melting snowpack. In addition
strong gusty winds will also help to melt existing snowpack. This
can cause substantial runoff that may lead to High stream flow and
flooding. The area of greatest concern will be in Northern Elko
County where rainfall and snowpack melt will be greatest.

Persons in the northern Elko valleys where substantial snowpack
is in place should monitor the weather through Wednesday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from this afternoon through Tuesday afternoon
for Northern Elko County-Ruby Mountains/East Humboldt Range.

&&

99/96/96

Nearby

Winter Storm Warnings in Nevada, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.